Author Topic: Citalopram/Celexa medication caused my gyne  (Read 10311 times)

Offline Joey101

  • Posting Member
  • *
  • Posts: 39
I'm pretty sure now that the Citalopram/Celexa I was taking caused my gyne. I developed it last year at the same time that I was taking the medication, although I stopped taking it months ago, the gyne hasn't gone away... On Dr. Bermant's site it mentions Citalopram as a possible cause, so I assume that's what it must have been.

The meds were supposed to help me with depression, and they've made it 100X worse :-[

has anybody here been on citalopram before?

Offline Paa_Paw

  • Senior Moderator
  • Senior Member
  • *****
  • Posts: 4779
I have no experience with that drug, but several antidepressant drugs have been connected with Gynecomastia. This could be alarming, especially if the Gynecomastia was part of what caused your depression.
Grandpa Dan

Offline Joey101

  • Posting Member
  • *
  • Posts: 39
I have no experience with that drug, but several antidepressant drugs have been connected with Gynecomastia. This could be alarming, especially if the Gynecomastia was part of what caused your depression.

no I didn't have gynecomastia before I started taking the Citalopram. I was always quite a slim person with non-existant breasts. Around the time I was taking the drug I also put on quite a bit of weight. Whether this was just through eating too much, or whether the medication had changed my metabolism, I don't know.

I thought initially that the gyne was simply due to putting on weight, however an endicronologist that I went to see commented that my breasts were swollen - so I figure there's more to it than just fat. I've lost some weight, and I'm pretty much normal weight, but my chest is still noticably swollen so it sticks out like a sore thumb, and has really ruined my confidence - people comment and joke about it.

I'd be very wary about going on antidepressants again, although I probably need them to help my moods and depression which seem to be getting worse.

To further complicate things, I've recently started taking Finasteride to combat hairloss, and gyne can apparently be one of the side effects - I really hope it won't make it any worse.

I just don't know what to do - surgery seems like a really big step, and I don't know anything about it - so I'll just have to live with the gyne I guess.

Offline MSJ108

  • Senior Member
  • *****
  • Posts: 855
I have heard that celexa may cause it

Offline Paa_Paw

  • Senior Moderator
  • Senior Member
  • *****
  • Posts: 4779
Finasteride can be a valuable drug for BPH, and yes it is prescribed for hair loss. But I wouldn't use it for the latter purpose.

Remember that male pattern baldness is just what the name implies, a normal condition for a guy with testicles. There are girls who look for us bald guys because they see baldness as a sign of virility. I wouldn't want to boast too much, But I think they may be right.
« Last Edit: May 28, 2008, 09:31:57 PM by Paa_Paw »

Offline Joey101

  • Posting Member
  • *
  • Posts: 39
Finasteride can be avaluable drug for BPH, and yes it is prescribed for hair loss. But I wouldn't use it for the latter purpose.

Remember that male pattern baldness is just what the name implies, a normal condition for a guy with testicles. There are girls who look for us bald guys because they see baldness as a sign of virility. I wouldn't want to boast too much, But I think they may be right.

maybe, but I'm still young and starting to lose my hair has knocked my confidence and made me even more depressed. If there's something I can take that might prevent it for a while longer, then why not? I started the Finasteride recently and haven't noticed any problems with libido etc... side effects are supposedly rare.

Offline Paa_Paw

  • Senior Moderator
  • Senior Member
  • *****
  • Posts: 4779
The people who are telling you that side effect are rare just happen to be the same people who make and sell the drug.

Hmmmmm.

Offline MSJ108

  • Senior Member
  • *****
  • Posts: 855
anyone heard PAXIL causing gyno. Didn't see anything when did a google search.

Offline sim

  • Posting Member
  • *
  • Posts: 10
It is listed as a possible side effect but in less than 1% of people. The SSRI antidepressants increase levels of prolactin, which can cause gyne but it very unlikely. Anti psychotic drugs are more likely to cause gyne.

Offline matthew1

  • Gold Member
  • ****
  • Posts: 344
anyone heard PAXIL causing gyno. Didn't see anything when did a google search.

Paxil is a death sentence, stay clear of that sh...it

http://www.paxilprogress.org/forums/forumdisplay.php?f=7

Offline Paa_Paw

  • Senior Moderator
  • Senior Member
  • *****
  • Posts: 4779
Dr Bermants site has a list of medications which may cause gynecomastia.

Offline Joey101

  • Posting Member
  • *
  • Posts: 39
It is listed as a possible side effect but in less than 1% of people. The SSRI antidepressants increase levels of prolactin, which can cause gyne but it very unlikely. Anti psychotic drugs are more likely to cause gyne.

I guess I'm one of the 1%  :(

I just had a blood test done and my testosterone levels are normal.

Offline sim

  • Posting Member
  • *
  • Posts: 10
Don't take Finasteride. I have read about quite a few cases of gyne in people taking it. It even lists it as a side effect, while SSRI's don't because the chance is so much lower. Much higher chance of developing it from this than any SSRI drug!

Offline Joey101

  • Posting Member
  • *
  • Posts: 39
Don't take Finasteride. I have read about quite a few cases of gyne in people taking it. It even lists it as a side effect, while SSRI's don't because the chance is so much lower. Much higher chance of developing it from this than any SSRI drug!

 you hear about people taking Finasteride/Propecia who have had negative effects such as gyne, since they're only too happy to complain. But you don't often hear from the many satisfied people who get positive effects from taking the drug. So it's a gamble, but since I already have gyne I figure what the hell.

I checked the leaflet with my Celexa medication and it doesn't specify Gyne as a side effect, although Dr. Bermant's site does... so who knows, but I don't think it's coincedental that it developed at exactly the time I was taking the meds.


 

SMFPacks CMS 1.0.3 © 2024